Alert archive / Connecticut / Special Weather Statements in 2021

Special Weather Statement, NWS Albany, NY

December 11, 2021

NWS Albany, NY issued this special weather statement at Dec 11, 2021, 10:18 PM EST. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 11, 2021, 10:18 PM EST (03:18 UTC)
Expired
Dec 11, 2021, 10:45 PM EST
In force
27 min
Issued by
NWS Albany, NY
Hail
0.00 in
Wind
50

The radar

The Brookhaven radar (KOKX), 94 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 3.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2021-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2021-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 428 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
428 m²/s²
0-3 km storm-relative helicity
485 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

378 
WWUS81 KALY 120318
SPSALY

Special Weather Statement
National Weather Service Albany NY
1018 PM EST Sat Dec 11 2021
 
CTZ001-013-120345-
Southern Litchfield CT-Northern Litchfield CT-
1018 PM EST Sat Dec 11 2021

...A line of showers with strong winds will move across 
southern and eastern Litchfield county late this evening... 

Wind gusts to 50 mph will accompany this line of showers.  The 
showers will be east of the area before midnight, but strong, gusty 
winds will continue through the night. 

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Torrington, Thomaston, New Hartford, Litchfield, Northwest Harwinton,
Oakville, Terryville, Winsted, New Hartford Center, Woodbury Center,
Watertown, Plymouth, Woodbury, Harwinton, Barkhamsted, Bethlehem,
Morris, West Torrington, Torringford and Hotchkissville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4148 7334 4204 7307 4204 7301 4197 7303
      4197 7289 4190 7291 4189 7294 4181 7295
      4180 7302 4164 7298 4163 7302 4161 7302
      4161 7306 4159 7306 4159 7308 4157 7309
      4156 7316 4151 7316 4151 7332 4147 7333
TIME...MOT...LOC 0317Z 260DEG 45KT 4191 7307 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

MSE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Dec 11, 6:35 PM EST, 3 hours 43 minutes earlier.

Area forecast discussion, Dec 11, 6:35 PM EST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
635 PM EST Sat Dec 11 2021

.SYNOPSIS...
A strong cold front will move across the region early
this evening with some gusty showers and thunderstorms. Strong winds
will continue behind the cold front for the overnight hours.
Seasonably cool and breezy conditions are expected for tomorrow
along with dry weather and plenty of sunshine.  Dry weather will
continue into the start of next week with temperatures averaging
above normal.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
UPDATE...As of 615 PM EST, cold front just reached KSYR with 49
KT wind gust. Line of showers continues to track with the front
toward the east, and should reach the western
Adirondacks/Mohawk Valley by 7 PM.

Latest CAMS suggest low topped convection may increase in
coverage along the front as it tracks toward and east of the
Hudson River Valley, as some enhanced low level convergence and
weak CAPE may develop. Will have to watch this very closely, as
some short fused SPS's/SVR's may be needed.

Front should cross through the Capital Region between 8 and 9
PM, and into western New England into the mid Hudson Valley
between roughly 9 and 10 PM. Wind gusts to at least 45-55 mph
are likely with, and immediately behind the front, with some
gusts of 55-65 mph possible within the High Wind Warning area.

Previous discussion...

As of 338 PM EST...Strong low pressure (around 978 mb) is
moving from northeastern Ontario into western Quebec. Our region
is finally into the storm's warm sector, with surface temps
having reached into the upper 40s to upper 50s (although a few
spots east of the Greens still remain stuck in the 30s to low
40s). Some light passing rain showers have been ongoing across
northern areas, but most spots have been staying rain-free since
the late morning hours when the steady rainfall ended from the
isentropic lift moved through the area, as our area is now in a
lull in the large-scale forcing.

The storm's cold front is still back over the eastern Great
Lakes, but it quickly making eastward progress towards our area.
Ahead of this front, a line of showers with an embedded fine
heavier of heavier downpours and gusty winds is moving across
western New York. This line will be crossing our area between
about 7 PM and 10 PM (based on the latest 3km HRRR/NAMNest
guidance). Ahead of the boundary, skies will remain cloudy,
although southerly winds will remain gusty within north-south
valleys and across the higher terrain. Some gusts may reach up
to 30 mph through this evening, although a strong inversion
aloft is keeping even stronger winds from reaching the surface
just yet.

Some downpours of heavy rainfall and gusty winds may accompany
the front as it crosses the area this evening. Winds will be
switching from the south-southwest towards the west as the front
crosses the area. 12z HREF shows a limited amount of instability
(MUCAPE mean was just about a hundred J/kg for a brief time
across southern areas), but can't rule out a few rumbles of
thunder based on what we've seen upstream at this time. Despite
the strong winds aloft, the strong low-level inversion and lack
of instability should help prevent any severe storms from
occurring with the front in our area.

However, there will be the potential for strong to potentially
damaging winds behind the front, as this will be a classic
setup for strong westerly winds across our area. From behind the
boundary through about 09z, there will be a window for some
strong winds and a Wind Advisory is in effect for the entire
area. The combination of very strong winds aloft and cool air
aloft arriving promoting good mixing, as well as a strong
pressure couplet should make for some strong wind gusts. Gusts
of 40 to 55 mph can be expected across the entire area. Can't
totally rule out some gusts to 60 mph over the Adirondacks/Mohawk
Valley, so will need to monitor for a potential upgrade to a
High Wind Warning across that area. Downed trees and power
lines will be the main impact with the expected gusty/strong
winds tonight, although the worst impacts may be just west-
northwest of our area closer to the Lake Ontario Shoreline and
the St. Lawrence Valley.

With the cooler air moving in aloft on the westerly flow, some
lake effect snow may start to develop off Lake Ontario after
midnight. A dusting to an inch is possible for the western
Adirondacks for the late night hours and the flow may shift
south enough to bring this activity close to the western Mohawk
Valley towards daybreak Sunday.

Otherwise, skies will be clearing behind the front with the
gusty winds overnight. Temps will be falling quickly with lows
ranging from the mid 20s over the high terrain to the mid 30s in
valley areas.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
A few lingering lake-effect snow showers/flurries will be
ongoing for the Mohawk Valley and possibly the Capital Region to
start Sunday morning. Any lake effect will be ending by mid-
morning with little accumulation. Otherwise, skies will be
continuing to clear out, with a sunny/mostly sunny sky for most
of Sunday. It will continue to be breezy through the day thanks
to deep mixing, with gusts over 25 mph at times. While cooler
than Saturday, it still looks fairly seasonable with highs in
the mid 30s to mid 40s across the area. With high pressure will
be passing by to the south across the mid- Atlantic states
through Sunday night, it will remain dry. Since the high won't
be directly overhead, the wind probably won't totally subside,
even into Sunday night. As a result, lows won't be too cold,
despite the clear skies, with mins in the mid 20s to low 30s.

The high pressure will remain over the lower mid Atlantic and
Southeast for Monday into Monday night with a broad ridge over
the eastern CONUS. This will continue to allow for dry and quiet
weather, with temps a little above normal. Highs should reach
well into the 40s to near 50 for Monday with a decent amount of
sun once again. Lows will be close to freezing for Monday night.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Expansive mid/upper level ridging will dominate the Great Lakes
region and much of the eastern CONUS through Thursday, however our
region will initially be within an upper level west/northwest flow
during this time, which should allow for high pressure across
southeast Canada to move off the New England coast, tempering the
anomalous warmth somewhat. The mid/upper level ridge looks to
flatten by late week into next weekend, allowing for cooler,
somewhat more seasonable air to settle into the region, and also may
allow for some precipitation chances next weekend.

Generally fair conditions are expected Tuesday-Tuesday night. High
pressure passing by to our north/northeast will limit max temps,
despite anomalous warmth aloft, with highs Tuesday mainly in the
40s, with some 30s across northern areas. Will also have to watch
for any low clouds/fog which could develop at night and linger into
the morning hours in valley areas. Lows Tuesday night mainly in the
20s.

The leading edge of developing warm advection may bring some spotty
light precipitation Wednesday or Wednesday night, mainly for areas
north of I-90. Will have to watch temperature trends, as some light
mixed precipitation can not be ruled out in some sheltered valleys
within the southern Adirondacks and southern VT.

On Thursday, another strong low looks to track into the western
Great Lakes and western/northern Ontario, with a trailing cold front
potentially bringing rain showers and some gusty winds for
Thursday/Thursday evening. It also could become quite mild Thursday
within a developing strong southwest flow. Highs could reach well
into the 50s for lower elevations, and mid 40s/lower 50s across
higher terrain. Lows Thursday night mainly in the 30s.

Uncertainty increases for late Friday into Saturday, as some
guidance suggests low pressure tracking into, or just south of the
region. P-type and intensity will be highly dependent on the track.
At this time range, have indicated mainly rain/snow chances for
valleys, and snow for higher terrain areas, with best chances mainly
south of I-90. High temps Fri in the mid 40s to lower 50s for
valleys, and 30s across higher terrain. High temps Saturday mainly
in the 30s and 40s. Overnight lows Fri night mid 20s to lower/mid
30s.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Strong cold front will track eastward across the TAF sites
between roughly 01Z/Sun to 03Z/Sun. A brief period of
moderate/heavy rain with MVFR/IFR conditions, and wind gusts of
30-40 KT or stronger is likely as this passes through.

In the wake of the front, areas of MVFR Cigs will remain
possible through daybreak, before lifting to VFR by mid morning.
There could be a few sprinkles/flurries at KALB and especially
KPSF, mainly between 06Z-10Z/Sun. VFR conditions should then
prevail Sunday afternoon.

Ahead of the front, winds will be south to southwest at 8-15 KT
with some gusts of 20-30 KT possible. Behind the front, winds
will be mainly from the west at 10-20 KT, with gusts of 30-40
KT, strongest at KALB and KPSF. Winds will gradually decrease to
8-12 KT, with gusts to 20-30 KT after 09Z/Sun, and should
continue through Sunday afternoon before decreasing toward
sunset.

Low level wind shear will be possible before the front crosses
through at KGFL, as surface winds remain from the south to
southwest at less than 10 KT, while winds around 2000 FT AGL
remain southwest at 30-40 KT.

Outlook...

Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Low Operational Impact. Slight Chance of SHRA.
Wednesday Night: Moderate Operational Impact. Chance of SHRA.
Thursday: Moderate Operational Impact. Chance of SHRA.

&&

.HYDROLOGY...
With the warm front passing through the area, most areas saw
some rainfall this morning. Amounts ranged from just a few
hundredths over southern areas to nearly three-quarters of an
inch across the Adirondacks. Additional rainfall this evening
will be a quarter to half inch for most locations. While this
rainfall today will result in some minor rises on rivers and
streams, no flooding is expected, although some ponding of water
may result on roadways as rainfall is occurring this evening.
All rainfall should be done by around midnight or so.

Behind this storm, a few light lake effect snow showers are
possible for far western areas, but amounts will be very light.
Otherwise, dry weather is expected for Sunday into much of the
upcoming week, which will allow for rivers and streams to
recede. Daytime temps should be well above freezing this week
so ice formation on lakes and ponds will be limited.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 4 AM EST Sunday for CTZ001-013.
NY...Wind Advisory until 4 AM EST Sunday for NYZ039>041-043-047>054-
     058>061-063>066-083-084.
     High Wind Warning until 4 AM EST Sunday for NYZ032-033-038-042-
     082.
MA...Wind Advisory until 4 AM EST Sunday for MAZ001-025.
VT...Wind Advisory until 4 AM EST Sunday for VTZ013>015.

&&

SYNOPSIS...Frugis
NEAR TERM...Frugis/KL
SHORT TERM...Frugis
LONG TERM...KL
AVIATION...MSE/Evbuoma/KL
HYDROLOGY...Frugis
Hazardous weather outlook, Dec 11, 4:39 PM EST, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
439 PM EST Sat Dec 11 2021

CTZ001-013-MAZ001-025-NYZ039>041-043-047>054-058>061-063>066-083-084-
VTZ013>015-121200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Southern Fulton-Montgomery-Northern Saratoga-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
439 PM EST Sat Dec 11 2021

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SUNDAY...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, eastern New York excluding the southern
Adirondacks and Herkimer County, and for southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay wind damage reports or wind
measurements to the National Weather Service in Albany New York via
phone, email or social media.

NYZ032-033-038-042-082-121200-
Northern Herkimer-Hamilton-Southern Herkimer-Northern Warren-
Northern Fulton-
439 PM EST Sat Dec 11 2021

...HIGH WIND WARNING IN EFFECT UNTIL 4 AM EST SUNDAY...

This Hazardous Weather Outlook is for Herkimer, Hamilton, northern
Warren and northern Fulton Counties of eastern New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay wind damage reports or wind
measurements to the National Weather Service in Albany New York via
phone, email or social media.

In the hours before

Local storm report, Dec 11, 9:45 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
945 PM EST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND DMG     1 SW NORTH EASTON       43.00N  73.56W
12/11/2021                   WASHINGTON         NY   LAW ENFORCEMENT

            TREES DOWN IN EASTON.

&&

EVENT NUMBER ALY2105165

KL
Local storm report, Dec 11, 9:46 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
946 PM EST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     TSTM WND DMG     2 NE GRAFTON            42.78N  73.41W
12/11/2021                   RENSSELAER         NY   PUBLIC

            A TREE WAS DOWNED AND LAYING ON A POWER LINE ON BABCOCK
            LAKE ROAD IN THE TOWN OF PETERSBURG.

&&

EVENT NUMBER ALY2105166

RATHBUN
Local storm report, Dec 11, 10:11 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1011 PM EST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     1 ENE BALLSTON SPA      43.01N  73.84W
12/11/2021                   SARATOGA           NY   FIRE DEPT/RESCUE

            A TREE AND WIRES WERE DOWNED ALONG MALTA AVENUE IN
            BALLSTON SPA. TIME ESTIMATED.

&&

EVENT NUMBER ALY2105167

RATHBUN
Local storm report, Dec 11, 10:15 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1015 PM EST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     1 SW FORT EDWARD        43.26N  73.59W
12/11/2021                   SARATOGA           NY   FIRE DEPT/RESCUE

            A TREE AND WIRES WERE DOWNED NEAR THE INTERSECTION OF
            REYNOLDS ROAD AND FORT EDWARD ROAD IN THE VILLAGE OF
            FORT EDWARD. TIME ESTIMATED.

&&

EVENT NUMBER ALY2105168

RATHBUN
Local storm report, Dec 11, 10:18 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1018 PM EST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     NON-TSTM WND DMG 2 SSE CORINTH           43.22N  73.82W
12/11/2021                   SARATOGA           NY   FIRE DEPT/RESCUE

            A TREE WAS REPORTED DOWN ON A HOUSE ON MAIN STREET IN
            THE TOWN OF CORINTH. TIME ESTIMATED.

&&

EVENT NUMBER ALY2105169

RATHBUN
Special weather statement, Dec 11, 10:18 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
1018 PM EST Sat Dec 11 2021

CTZ001-013-120345-
Southern Litchfield CT-Northern Litchfield CT-
1018 PM EST Sat Dec 11 2021

...A line of showers with strong winds will move across
southern and eastern Litchfield county late this evening...

Wind gusts to 50 mph will accompany this line of showers.  The
showers will be east of the area before midnight, but strong, gusty
winds will continue through the night.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Torrington, Thomaston, New Hartford, Litchfield, Northwest Harwinton,
Oakville, Terryville, Winsted, New Hartford Center, Woodbury Center,
Watertown, Plymouth, Woodbury, Harwinton, Barkhamsted, Bethlehem,
Morris, West Torrington, Torringford and Hotchkissville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4148 7334 4204 7307 4204 7301 4197 7303
      4197 7289 4190 7291 4189 7294 4181 7295
      4180 7302 4164 7298 4163 7302 4161 7302
      4161 7306 4159 7306 4159 7308 4157 7309
      4156 7316 4151 7316 4151 7332 4147 7333
TIME...MOT...LOC 0317Z 260DEG 45KT 4191 7307

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MSE

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 7:24 PM ESTSpecial Weather StatementALYFulton, Hamilton51 min
Dec 11, 7:44 PM ESTSpecial Weather StatementALYMontgomery, Schoharie46 min
Dec 11, 8:27 PM ESTSpecial Weather StatementALYSaratoga, Schenectady, Schoharie33 min
Dec 11, 8:38 PM ESTSevere Thunderstorm WarningALYAlbany, Rensselaer, Saratoga, Schenectady, Schoharie, Washington52 min
Dec 11, 9:15 PM ESTSevere Thunderstorm WarningALYAlbany, Rensselaer, Washington60 min
Dec 11, 9:29 PM ESTSpecial Weather StatementALYDutchess31 min
Dec 11, 9:49 PM ESTSevere Thunderstorm WarningALYColumbia, Dutchess, Rensselaer45 min

Nearby

Special Weather Statements in Connecticut, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.